Alert archive / Kansas / River Flood Warnings in 2017

River Flood Warning 29, NWS Wichita, KS

May 3, 2017Sumner County, Kansas

NWS Wichita, KS issued this river flood warning at May 3, 2017, 1:52 PM CDT for Sumner County, Kansas. It took effect at May 3, 2017, 3:09 PM CDT. It was in force for 24 hr.

The area

The outline as issued.

The facts

Issued
May 3, 2017, 1:52 PM CDT (18:52 UTC)
In effect from
May 3, 2017, 3:09 PM CDT
Expired
May 4, 2017, 2:48 PM CDT
In force
24 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

County Sumner County, KS

The radar

The Wichita radar (KICT), 54 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Chikaskia River near Corbin (CBNK1). The gauge peaked at 10.96 ft at May 3, 2017, 7:00 PM CDT.

actionminormoderate510152005/0305/0405/05
Action stage
8 ft
Minor stage
10 ft
Moderate stage
19 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07151500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

703 
WGUS43 KICT 031852
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
152 PM CDT WED MAY 3 2017

KSC001-040100-
/O.EXT.KICT.FA.W.0021.000000T0000Z-170504T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allen KS-
152 PM CDT WED MAY 3 2017

The National Weather Service in Wichita has extended the

* Flood Warning for...
  Allen County in southeastern Kansas...

* Until 800 PM CDT Wednesday.

* At 151 PM CDT, local law enforcement officials in Allen county 
  reported flooding with some rural and county roads still 
  impassible. 

* Some locations that will experience flooding include...
  Iola, Humboldt, La Harpe, Gas, Moran, Savonburg, Elsmore, Mildred,
  Bassett, Iola Airport and Petrolia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3773 9509 3773 9553 3804 9552 3804 9508

$$

KETCHAM
2 follow-up statements
658 
WGUS83 KICT 040240
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
940 PM CDT WED MAY 3 2017

...The flood warning continues for the following river in Kansas...
 
  Chikaskia River Near Corbin affecting Sumner County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC191-041640-
/O.EXT.KICT.FL.W.0029.000000T0000Z-170505T0234Z/
/CBNK1.1.ER.170503T1835Z.170504T0015Z.170504T1434Z.NO/
940 PM CDT WED MAY 3 2017

The Flood Warning continues for
  The Chikaskia River Near Corbin.
* Until Thursday evening.
* At 9:00 PM Wednesday the stage was 10.9 feet and falling.
* Flood stage is 10.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  late Thursday morning.
* Impact...At 10.0 feet...Flooding of low-lying areas can be expected,
  especially along the right bank. 

&&


                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Thu   Fri   Sat   
  Corbin             10.0  10.9  Wed  9 PM    8.6   5.0   3.4
    
&&
    
LAT...LON 3735 9765 3700 9740 3700 9756 3723 9784


$$
439 
WGUS83 KICT 040909
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
409 AM CDT THU MAY 4 2017

...The flood warning is cancelled for the following river in 
Kansas...
 
  Chikaskia River Near Corbin affecting Sumner County.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC191-040939-
/O.CAN.KICT.FL.W.0029.000000T0000Z-170505T0234Z/
/CBNK1.1.ER.170503T1835Z.170504T0015Z.170504T0741Z.NO/
409 AM CDT THU MAY 4 2017

The Flood Warning is cancelled for
  The Chikaskia River Near Corbin.
* At  4:00 AM Thursday the stage was 9.7 feet.
* Flood stage is 10.0 feet.
* The river fell below flood stage at  2:41 AM Thursday.
* Forecast...The river will continue to fall to 5.1 feet by Friday 
  morning.
* Impact...At 10.0 feet...Flooding of low-lying areas can be expected,
  especially along the right bank. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Fri    Sat    Sun
  Corbin          10.0   9.7  Thu 4 AM     5.1    3.5    3.2
    
&&
     
LAT...LON 3735 9765 3700 9740 3700 9756 3723 9784


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at May 3, 1:13 PM CDT, 39 minutes earlier.

Area forecast discussion, May 3, 1:13 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
113 PM CDT Wed May 3 2017

.UPDATE...
Issued at 1025 AM CDT Wed May 3 2017

Departing Mesoscale convective complex (MCS) continues to make
progress to the east of the forecast area this morning, with just
some wraparound light showers or sprinkles in the trowal axis
currently located along the KS Turnpike. Expect the MCS showers to
slowly shift east of the forecast area this morning.  So plan on
letting the flash flood watch go for SE KS with the midday update.

Next concern will be main upper level shortwave currently across
Central KS will sweep into Central KS for the afternoon hours.  As
this shortwave shifts over the forecast area, lapse rates will
steepen. This could lead to renewed thunderstorm development this
afternoon, as most unstable CAPE values potentially climb to around,
500 J/KG. The renewed convective chance is highly conditional on
whether cloud cover can clear out enough across Central KS, so
heating will lead to additional CU/storm development.  Current
visible satellite imagery, is already showing some breaks/thinning
in the cloud cover in the vicinity of where this shortwave is, so
expect Cumulus clouds and scattered storms to redevelop this
afternoon across Central KS. Given the steep lase rates and
stretching in the low layers, could see a few strong storms this
afternoon for areas west of I-135, with dime size hail the main
concern.  Not sure how far east the storms will get as the shortwave
moves east, before sunset, as most of the scattered convection will
be diurnally driven.

Ketcham

&&

.SHORT TERM...(Today through Friday night)
Issued at 313 AM CDT Wed May 3 2017

An ongoing, west-east oriented mesoscale convective complex over
southern Kansas and northern Oklahoma early this morning, is being
aided by a 60 knot southerly low-level jet, along with a coupled
upper level jet structure. As the low-level jet veers early this
morning, the MCS is expected to propagate eastward, with the brunt
of it shifting to east of the Kansas Turnpike in the 12-15 UTC
time- frame, before moving out of southeast Kansas. With
precipitable water around 1.25 inches, locally heavy rainfall
rates and renewed/aggravated flooding problems are possible,
especially over far southeastern Kansas where the past weeks
rainfall has been 300- 500% of normal. Will maintain the ongoing
flash flood watch for this concern. A trailing upper-level pv
anomaly over the Northern High Plains early this morning, will
move southeastward into the Central/Southern Plains this afternoon
into tonight, which will result in an upper low forming over the
Lower Mississippi Valley on Thursday. Very cold air aloft,
associated with this pv anomaly and sufficient diurnal heating
should allow for widely scattered showers/thunderstorms across
mainly central/south-central Kansas this afternoon/evening.
Despite weak instability, steep low-mid level lapse rates along
with the cold air aloft could yield small hail in a few of the
storm cores this afternoon/early evening.

Breezy northerly winds can be expected Thursday behind the
departing upper low. Temperatures will return to around seasonal
normals for Friday with full sunshine and lighter winds.

.LONG TERM...(Saturday through Tuesday)
Issued at 313 AM CDT Wed May 3 2017

The medium range models including ensemble data were in fairly
good agreement in depicting an amplified upper level height
pattern across North America during this extended period. Mean
longwave troughs are indicated over the northeast CONUS and
southwest CONUS, with upper ridging over the Plains. This pattern
supports temperatures at least slightly above seasonal averages,
with dry weather prevailing and plenty of sunshine daily.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1254 PM CDT Wed May 3 2017

Leftover cloudiness from last nights convective complex will
continue to thin across most of the forecast area, with some
lingering MVFR scattered clouds over the ern half of the forecast
area.  Could also see a few sprinkles over SE KS as well.

Clearing across Central KS may lead to some renewed cumulus
development and possible scattered SHRA/TSRA development for areas W
of I-135 for the afternoon hours, as a strong impulse moves across
the area with steep lapse rates.  So will go with a VCTS for the
KRSL/KSLN/KGBD and KICT.  Not sure how far east the scattered
convection will get, as the storms will be diurnally driven, so a
little more uncertain whether the VCTS will be needed for KICT as
the storms diminish after sunset.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    60  44  67  45 /  40  20   0   0
Hutchinson      60  44  67  43 /  20  30   0   0
Newton          59  42  66  44 /  30  20   0   0
ElDorado        56  42  66  44 /  60  20   0   0
Winfield-KWLD   57  43  68  45 /  50  20  10   0
Russell         61  42  68  42 /  40  30   0   0
Great Bend      61  42  68  42 /  40  30   0   0
Salina          60  44  68  44 /  30  30   0   0
McPherson       60  43  67  43 /  20  30   0   0
Coffeyville     55  44  66  46 /  80  20  10   0
Chanute         54  43  66  45 /  90  20  10   0
Iola            52  42  65  45 /  90  20  10   0
Parsons-KPPF    54  44  66  46 /  80  20  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Ketcham
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...Ketcham
Hazardous weather outlook, May 3, 10:41 AM CDT, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1041 AM CDT Wed May 3 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-041545-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1041 AM CDT Wed May 3 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Flooding continues along the Neosho River in far Southeast Kansas.
For further details, please refer to updated flood statements.

Isolated to widely scattered thunderstorms are possible this
afternoon and early this evening, across mainly central and south
central Kansas. While severe weather is not expected, a few strong
storms may produce some dime size hail, brief heavy rain and gusty
winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Ongoing river flooding is expected along the Neosho River in far
southeast Kansas through at least Thursday. Otherwise, no hazardous
weather is expected from Thursday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

JMC/Ketcham

In the hours before

Local storm report, May 3, 7:55 AM CDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
755 AM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       CHAUTAUQUA              37.02N 96.18W
05/03/2017  M2.93 INCH       CHAUTAUQUA         KS   CO-OP OBSERVER

&&

JAS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 1:29 AM CDTSpecial Weather StatementICTCowley31 min
May 3, 1:46 AM CDTSpecial Weather StatementICTHarper29 min
May 3, 2:15 AM CDTSpecial Weather StatementICTSumner30 min
May 3, 2:50 AM CDTSpecial Weather StatementICTCowley25 min
May 3, 3:25 AM CDTSpecial Weather StatementICTChautauqua35 min
May 3, 1:53 PM CDTRiver Flood WarningICTCowley4 days
May 3, 5:06 PM CDTSpecial Weather StatementICTRice24 min
May 3, 5:52 PM CDTSpecial Weather StatementICTReno23 min
May 3, 6:18 PM CDTSpecial Weather StatementICTKingman, Reno42 min

Nearby

River Flood Warnings in Kansas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.